Tennessee, 2004

Funnel Cloud in Tennessee, July 14, 2004

July 14, 2004 · NWS MRX · 1 event in 1 county or zone

Three funnel clouds formed five miles north of Benton and moved southeast into the National Forest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Three funnel clouds formed five miles north of Benton and moved southeast into the National Forest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 14, 1:52 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 14, 1:52 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT WED JUL 14 2004

.SHORT TERM...(TONIGHT THROUGH THURSDAY)...WHAT A BUSY DAY THIS HAS
BEEN. AROUND 230 PM EDT...SEVERE THUNDERSTORM WATCH ISSUED FOR OUR
SW COUNTIES AND WILL RUN THROUGH 8PM. THIS CHANGES THE CURRENT
FORECAST DRAMATICALLY. PREVIOUS THOUGHT WAS THAT WE WOULD BE MAINLY
CONVECTION FREE BUT AS THE ATMOSPHERE HAS DESTABILIZED THIS
AFTERNOON...HAVE SEEN CONVECTION RAPIDLY DEVELOP IN THE VERY MOIST
AIRMASS LOCATED OVER SOUTHERN TN. DEWPOINTS AT CHATTANOOGA ARE
ALREADY IN THE LOW 70S AND WARMER STILL BACK TO THE SOUTH. LIFTED
INDICIES FROM THE MSAS SHOW A SEVERELY UNSTABLE AIRMASS WITH VALUES
IN THE -8 TO -10 RANGE. WITH SOME MIDLEVEL DRYING TAKING PLACE
THROUGHOUT THE DAY...WILL LIKELY SEE THE MAIN THREAT FROM THESE
+TSRA TO BE STRONG DAMAGING WINDS. COULD SEE SOME HAIL AS WELL WITH
ALREADY ONE REPORT COMING FROM MIDDLE TENNESEE OF QUARTER SIZE HAIL.

FOR TOMORROW...THE FRONT WILL PASS THROUGH THE AREA AND WILL DRY US
OUT SIGNIFICANTLY. AS SUCH...HAVE NOT INCLUDED ANY POPS AS THE
AIRMASS IS VERY DRY ABOVE H7.

FOR TEMPS...HAVE GONE A LITTLE COOLER TONIGHT UP NORTH THAN LAST
NIGHT AS WILL SEE MORE CLEARING. HOWEVER...TO THE SOUTH HAVE
FOLLOWED PERSISTENCE AS MORE CLOUD COVER AND TSRA ACTIVITY WILL KEEP
MOISTURE LEVELS HIGH AND TEMPERATURE VALUES ACCORDINGLY ELEVATED.
WITH NO MOS TO GO OFF TODAY...AS SAID...PERSISTENCE USED FOR THE
SOUTH AND EXPERIENCE USED ELSEWHERE WITH THIS ATYPICAL SUMMERTIME
FROPA.

.LONG TERM...SFC DP BOUNDARY WILL LAY ACROSS S PART OF CWA THROUGH
SAT BUT BETTER FOCUSING MECHANISM FOR CONVECTION WILL BE WELL S
OF E TN. PWS DROP TO NEAR NORMAL OR BELOW NORMAL NE AREAS. NW FLOW
PERSISTS ALOFT UNTIL UPR LOW DROPS DOWN FM OH RVR VLY AND FLOW ALOFT
BECOMES SWRLY BY MON. UPR LOW AXIS SITS OVR AREA TUE AND WED SO CLD
CVR AND POPS MAY BE UNDERDONE IN CURRENT PACKAGE ESPECIALLY FOR NE
AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  89  65  88 /  30  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  86  64  85 /  20  10  10  10
OAK RIDGE, TN                       66  85  63  86 /  20  10  10  10
TRI CITIES AIRPORT, TN              61  81  58  83 /  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
WWA INFORMATION...
TN...SEVERE THUNDERSTORM WATCH 632 IN EFFECT UNTIL 8PM EDT FOR
SOUTHEAST TN.
NC...NONE.
VA...NONE.

&&

HW/KG/SON
Hazardous weather outlook, Jul 14, 4:30 AM EST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT WED JUL 14 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-151000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
530 AM EDT (430 AM CDT) WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA IN ADVANCE OF
AN APPROACHING COLD FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

MJB

The radar

The Northeast Alabama radar (KHTX), 144 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Polk

When
July 14, 3:05 PM EST
Where
Polk County, 5 mi N of Benton
Reported by
LAW ENFORCEMENT
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411156.